About SCFA

TheSkinHospital LANDSCAPE 872 400

Find out more about Skin & Cancer Foundation Australia.

Find a Specialist

FindSpec400

For a extensive list of our specialists

Patient Information

CaptureInfo3

Information Video about Skin Conditions

Donate

ChristAppeal400

Help support our work by making a donation.

Skin Blog

  At this time of year many of us suffer from dry skin. Choosing a moistur...

Skin Conditions

skinCon400

Find out more about a variety of skin conditions

Events

test eventsCROPPED

Find out more about coming Educational Events

Latest News

antibiotics

Don’t be surprised if you do not receive routine antibiotics.

What is HIV-associated facial lipoatrophy and what are its symptoms?

Facial lipoatrophy is part of a redistribution of body fat, also known as lipodystrophy that occurs in people living with HIV. Lipodystrophy is a characteristic disorder of adipose (fatty) tissue. This is due to both the infection itself along with its antiviral treatment. This is part of the wide range of changes in body metabolism that can occur with HIV and its treatment. Its main features are fat loss affecting the face, limbs and buttocks, accompanied by central fat accumulation in the abdomen and breasts and over the dorsocervical spine (the ‘buffalo hump’). Facial lipoatrophy is the most visible component of this disorder.

Lipoatrophy can result in a highly characteristic loss of facial fat. The main areas affected on the face tend to be the cheek and temples. The cheeks can become sunken and the temples may also appear hollow. This loss of fat also increases facial lines and accentuates the changes seen with age and can make an individual look, tired and older than their years. The loss of facial adipose tissue or fat can also serve as a visible reminder to affected individuals that they have HIV. It can also interfere with everyday tasks such as making shaving more difficult. The loss of facial fat can be asymmetrical such as made worse on one side by dental abscesses or other dental problems.

Facial lipoatrophy treatment?

The visible changes and symptomatic impact of facial lipoatrophy can be improved by a healthy lifestyle, the adjustment of anti-retroviral medications and use of suitable injected fillers - treatment is studied and subsidized on the Medicare PBS for those with severe lipoatrophy due to the treatment of HIV).

An injectable facial re-contouring product is available that stimulates the body’s natural collagen production, gradually restoring lost facial volume due to lipoatrophy. It is a non-toxic product that has been used in products such as resorbable sutures, and for tissue regeneration, for more than 30 years.

The number of treatment sessions required to restore normal facial appearance varies from person to person and with the degree of severity of lipoatrophy. Generally, two or three treatments, four to six weeks apart, will produce desired results. Visible results may take full effect approximately 12 weeks after initial treatment increasing dermal (collagen layer) thickness by 4 to 6mm. For more severe lipoatrophy 6 or more treatment sessions over 6 or more months may be required.

The frequency of required top up treatments varies greatly between individuals and may need to be repeated 6 to 24 monthly to maintain restoration of facial volume.

If having these treatments you should inform your doctor if you have:

bleeding tendency and/or are on medications such as aspirin, Plavix (clopidogrel), warfarin, clexane, anti-inflammatory or anti-arthritis treatments and herbal supplements such as high dose vitamin E and ginkgo which can increase bleeding.

Also inform your doctor of any recent skin infections or skin problems such as folliculitis, boils and or nail infections (you may be given prophylactic antibiotics to reduce infection risk).

Side-effects

Overall these treatments are very safe, however there is some discomfort or pain during injection that can be reduced or minimized by the use of a topical anaesthetic cream, paracetamol, and by using a local anaesthetic agent.

Some swelling and redness can occur in the days after injection along with bruising. With proper technique and preparation of product for injection, nodules at sites of injection are only rarely an issue and can usually be managed by massage in the days following a treatment. Avoiding vigorous exercise or activities along with alcohol on the day and evening of your treatments is recommended.

Back to Top
Made by Forum Websites
Websites and Maintance Contracts